Saturday, June 6, 2009


Info from the article which I find relevant:

- Prednisone’s side effects are legendary in both the medical & patient communities. Patients usually ingest this non-synthetic corticosteroid drug orally.

- Medical professionals prescribe prednisone for many medical conditions. Prednisone turns into the steroidal product prednisolone after the liver has processed prednisone following administration. Its most common use is as an immunosuppressant that acts on almost the entire immune system. This makes it very useful in the treatment of autoimmune diseases, inflammatory diseases.

(Prednisone = blue colored small pills of 5mg each)

- The usual adult dose at the beginning of treatment ranges from 20 to 80 milligrams per day.

(I started 30mg for 3 days & then asked to increase to 50mg)

- The side effects of prednisone include adrenal suppression, which can occur with periods of prednisone use to surpass 7 days, Adrenal suppression refers to the body’s inability to synthesize natural corticosteroids, resulting in a dependency on the prednisone taken by the patient.
(My side effects started in the 2nd week of my treatment)

- Doctors do not recommend the cessation of prednisone when the patient has taken it for longer than 7 days. They reduce the dose gradually over a few days in the case of short-term prednisone use, & over weeks or months in the case of long-term treatment. Stopping prednisone treatment abruptly can cause the life-threatening Addison’s disease, in which in the body no longer produces sufficient amounts of adrenal steroid hormones.

(Life threatening!)

- Doctors treat these side effects of prednisone symptomatically, since it is not always feasible to stop prednisone administration even when severe side effects occur. These are situation where they have to weigh the disadvantages of using a drug against the advantages & make an informed decision. One must remember that while prednisone definitely does give rise to many side effects, it is also a life-saving drug.

(This was mentioned to me, I mean the importance of continuing on with prednisone... no matter what!)

SIDE EFFECTS of prednisone use include:

a) High blood glucose levels, most commonly in patients that are already has diabetes mellitus or is using medications that increase blood glucose.

(I don't have this, Alhamdulillah)

b) Insomnia / sleeplessness
(YES, most days I slept at 4am & would be up latest by 6.45am...)

c) Euphoria / hyperactivity, in some cases, even mania.
(NOT mania... but the way I interrupted doctors, etc doing their jobs... I definitely am more hyperactive than my normal hyperactive self!)

d) Unnatural fatigue or weakness
(YES, this effect showed itself once I walked into my abode)

e) Abdominal pain
(Don't think so, Alhamdulillah)

f) Can affect the eyes as well; the most common side effects in the context are glaucoma, cataract formation & blurring of vision
(YES! YES! YES! I'm most affected by this, because it hampered my reading-writing-smsing-enjoying TV-etc)

g) Peptic ulcers
(YES, given Losac / Omesec for this. Lots of angin... nausea, etc)

h) Infections
(Nope, Alhamdulillah)

i) Pain in the hips or shoulders
(Yes, in the shoulders)

j) Osteoporosis
(Taking calcium for this)

k) Occurrence of acne
(A few popped up on my face)

l) Increase in appetite... thus, weight gain
(DEFINITELY, YES! Seemingly always hungry...)

m) Stretch marks on the skin

(Already have them before this Bell's Palsy Episode)

n) Swelling in the face
(Definitely YES, after 2nd week)

o) Nervousness
(Didn't notice this one)

p) Easily bruised -- info through self experience & confirmed by a physician
(Mine showed itself on my 1st day of work when I was holding on to my course files to get them ready for AD Bil 10. So shocked to see my palm thumb area bruised. Showed it to Dr Mona for confirmation)

q) Usage for long periods can cause side effects, e.g. Cushing's syndrome, weight gain, osteoporosis, glaucoma & type II diabetes mellitus.
(Hope this won't happen to me, InsyaAllah)

r) Upon withdrawal of prednisone after long-term use, patients also suffer from depression

(Hope this won't happen to me, InsyaAllah)

No comments:

Post a Comment